North Carolina, 2007

Damaging Wind in North Carolina, July 16, 2007

July 16, 2007 · NWS RNK · 1 event in 1 county or zone

A severe thunderstorm produced damaging winds that downed large tree limbs near Prestonville, NC in Stokes County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm produced damaging winds that downed large tree limbs near Prestonville, NC in Stokes County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 16, 2:21 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 16, 2:21 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT MON JUL 16 2007

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL KEEP A MORE TYPICAL SOUTHWEST FLOW OF
HEAT AND HUMIDITY INTO THE REGION THIS WEEK. COOLER AND DRIER
WEATHER ARE EXPECTED BY THE END OF THE WEEKEND AS HIGH PRESSURE
MOVES INTO THE AREA.

&&

.NEAR TERM /THROUGH TUESDAY/...
12Z SOUNDING AND UPPER AIR ANALYSIS SHOWS A VERY MOIST AIRMASS
EXTENDING NORTHEASTWARD INTO THE SOUTHERN APPALACHIANS. THE WEAK
FRONT JUST TO OUR NORTH REMAINS STATIONARY. AFTERNOON HEATING IS
STILL EXPECTED TO PROVIDE INSTABILITY FOR DEEP CONVECTION...WITH
THE INITIAL LIFT IN THE MTNS...PARTICULARLY IN LOW LEVEL
CONVERGENCE ALONG THE BLUE RIDGE IN SW VA AND NW NC. ANOTHER LOW
LEVEL FOCUS EARLY MAY BE THE WEAK BOUNDARY MOVING INTO THE WESTERN
SLOPES AREAS OF SOUTHERN WV AT THIS TIME. SO...WE HAVE RAISED THE
POPS THIS AFT ALONG THE BLUE RIDGE AND IN THE GREENBRIER AREA INTO
THE LOW LIKELY RANGE. HAVE ALSO RAISED POPS TO HIGHER CHANCE IN
THE PIEDMONT AS STORM MOTION FOR ANY DEVELOPMENT ALONG THE BLUE
RIDGE WILL BE EAST-SOUTHEAST.

MODIFIED 12Z SOUNDINGS SHOW THE POTENTIAL FOR CAPES >2000
J/KG...AND ALSO A THREAT OF WET DOWNBURSTS WITH VERY HIGH DCAPES
AND SFC TO MID LEVEL DELTA THETA-E. THERE WILL ALSO BE A TENDENCY
TO BACK BUILD WITH PROPAGATION VECTORS LESS THAN 10 KNOTS...SO
THERE WILL BE HEAVY DOWNPOURS IN THE STRONGER CELLS. FOR THAT
REASON... WE HAVE ADDED IN THE CHANCE FOR GUSTY WINDS AND HEAVY
DOWNPOURS.

LINGERING INSTABILITY ALONG THE BLUE RIDGE WILL ALLOW SCT TSRA TO
CONTINUE THROUGH THE EVENING B4 FADING DUE TO LOSS OF HEATING. PATCHY
FOG AGAIN POSSIBLE FOR THE OVERNIGHT.

ACTIVITY SHOULD END AROUND OR A LITTLE AFTER MIDNIGHT WITH PATCHY
FOG DEVELOPING MY MORNING. LOWS IN THE LOW TO MID 60S ARE EXPECTED
IN THE MOUNTAINS WITH MID TO UPPER 60S IN THE PIEDMONT.

TUESDAY SHOULD BE A NEAR REPEAT OF TODAY CONCERNING BEST CHANCES
OF SHOWERS AND STORMS IN THE MOUNTAINS OF NC AND NEIGHBORING SW
VA WITH DEVELOPMENT BEGINNING AROUND MID-DAY. HIGH TEMPERATURES AT
OR SLIGHTLY ABOVE THOSE OF TODAY ANTICIPATED.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
NOT MUCH CHANGE FROM THE ONGOING FORECAST IS EXPECTED. THE AREA WILL
STILL BE UNDER THE TROUGH AXIS OF A GENERAL BROAD TROUGH THAT WILL
EXTEND FROM THE UPPER MISSISSIPPI VALLEY EAST TO NOVA SCOTIA. SURFACE
HIGH PRESSURE OFF THE COAST OF SOUTH CAROLINA WILL CONTINUE TO ALLOW
FOR A TRAJECTORY OF GOOD MOISTURE FLOW INTO THE REGION. THE RESULT
WILL BE MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS ACROSS THE
REGION. THE BEST COVERAGE INITIALLY WILL BE ACROSS THE
MOUNTAINS...AND THEN THIS ACTIVITY WILL SHIFT EASTWARD INTO THE
PIEDMONT DURING THE EVENING AND OVERNIGHT HOURS. NO BIG CHANGES
EITHER FOR TEMPERATURES...LOW TO MID 80S IN THE MOUNTAINS...WITH
READINGS AROUND 90 IN THE PIEDMONT. FOR LOWS...MID TO UPPER 60S IN
THE MOUNTAINS WITH READINGS AROUND 70 IN THE PIEDMONT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS WE HEAD INTO THE WEEKEND...THE TROUGH IN THE EAST IS ONLY GOING
TO INTENSIFY AND SHARPEN IN RESPONSE TO BOTH A SHORTWAVE TROUGH
HEADING INTO IT YIELDING POSITIVE REINFORCEMENT...AND ALSO A RIDGE
IN WESTERN CONUS STRENGTHENING AND SHIFTING A BIT WESTWARD. THE
RESULT WILL BE A CONTINUATION OF SHOWERS AND STORMS ON FRIDAY. BY
SATURDAY THOUGH...PRECIPITATION CHANCES WILL BE LIMITED TO MAINLY
ISOLATED ACTIVITY AS THE MAIN JET AND SURFACE COLD FRONT ASSOCIATED
WITH THE UPPER TROUGH MOVES SOUTH OF THE REGION. SUNDAY AND MONDAY
COOL HIGH PRESSURE WILL BE IN CONTROL OF OUR WEATHER ALLOWING FOR
DRY WEATHER AND BELOW NORMAL TEMPERATURES.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
DIURNALLY DRIVEN SCATTERED SHRA/TSRA HAVE DEVELOPED AS
EXPECTED...SO FAR THE MAJORITY OF THE ACTIVITY HAS BEEN ALONG AN
EASTWARD MOVING BOUNDARY THAT CURRENTLY EXTENDS ACROSS SOUTHWEST
VIRGINIA BETWEEN BLUEFIELD AND ROANOKE. I CANNOT RULE OUT TSTMS AT
ANY AIRPORT...BUT THE BEST CHANCES WIL BE AHEAD OF THIS EASTWARD
MOVING BOUNDARY...WHICH INCLUDES ROA...LYH AND DAN. I HAVE PUT IN
TEMPO PERIODS FOR WHEN THE BEST CHANCE OF TSTMS AT THOSE AIRPORTS
IS. THE STORMS WILL HAVE A POTENTIAL FOR STRONG WIND GUSTS SO I
INCLUDED GUSTS TO 25 KTS AT THIS TIME. I LEFT VICINITY TSTMS IN
FOR LWB AND BLF. MOST TSTM ACTIVITY SHOULD EITHER BE DISSIPATED BY
00Z...OR IN THE PIEDMONT WILL HAVE MOVED EAST OF DAN SHORTLY AFTER
01Z. THERE WILL BE A GOOD CHC OF MVFR FOG OVERNIGHT AT ALL
LOCATIONS...AND POSSIBLY IFR AT LYH AND DAN. LWB HAS A GOOD CHC OF
A BRIEF PERIOD OF LIFR FOG TOWARD MORNING.

LOOKS LIKE A REPEAT ON TUESDAY...WITH PEAK OF ACTIVITY COINCIDING
WITH WARMEST PART OF THE DAY 18-24 UTC (2PM- 8PM). LCL IFR CIGS
VSBYS ANTICIPATED IN THE VCNTY OF THE THUNDERSTORMS. ASIDE FROM
DIURNAL THUNDERSTORM THREAT...MAINLY VFR CONDITIONS ANTICIPATED
DURING THE DAY WITH MVFR AT NIGHT. LOWER RESTRICTIONS AT NIGHT ARE
DUE TO FORMATION OF FOG AND HAZE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS/JJ
SHORT TERM...DS
LONG TERM...DS
AVIATION...JJ
Hazardous weather outlook, Jul 16, 1:14 PM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 PM EDT MON JUL 16 2007

NCZ001>006-018>020-VAZ007-009>015-018>020-022>024-WVZ042>045-171815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-
MONROE-GREENBRIER-
214 PM EDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY PRODUCE LOCALIZED POOR DRAINAGE
FLOODING. PENNY SIZED HAIL AND STRONG WIND GUSTS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED
TUESDAY THROUGH SATURDAY. SOME OF THE STORMS MAY CONTAIN VERY
HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ016-017-032>035-043>047-058-059-171815-
CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
214 PM EDT MON JUL 16 2007

...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM. SCATTERED
STRONG THUNDERSTORMS WILL BE MOVING THROUGH THE AREA...AND A FEW
OF THE STORMS MAY PRODUCE DAMAGING WIND GUSTS AND PENNY SIZED
HAIL. ANY OF THE STRONG STORMS MAY PRODUCE LOCALIZED POOR DRAINAGE
FLOODING...AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED
TUESDAY THROUGH SATURDAY. SOME OF THE STORMS MAY CONTAIN VERY
HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 16, 3:00 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT MON JUL 16 2007

VAZ013-162045-
PULASKI VA-
400 PM EDT MON JUL 16 2007

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF ALLISONIA...MOVING EAST AT
10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CLAYTOR LAKE STATE
PARK AT 405 PM EDT...GRAYSONTOWN AT 420 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jul 16, 3:17 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT MON JUL 16 2007

VAZ017-162100-
FLOYD VA-
417 PM EDT MON JUL 16 2007

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER INDIAN VALLEY...MOVING EAST AT 20 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...ALUM RIDGE AT 430 PM EDT...WILLIS
AT 435 PM EDT...AND FLOYD AT 455 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jul 16, 3:48 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT MON JUL 16 2007

VAZ016-162145-
CARROLL VA-
448 PM EDT MON JUL 16 2007

AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF HILLSVILLE...OR ABOUT 2
MILES NORTHWEST OF GLADESBORO...MOVING EAST AT 20 MPH. THE THE LINE
OF STRONG THUNDERSTORM WILL BE NEAR...LAUREL FORK AT 515 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
WINDS GUSTING TO 45 MPH AND SMALL HAIL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Local storm report, Jul 16, 3:50 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     BASSETT                 36.77N 79.98W
07/16/2007                   HENRY              VA   COUNTY OFFICIAL

            TREES DOWN BLOCKING SEVERAL ROADS IN TOWN

0400 PM     TSTM WND DMG     COLLINSVILLE            36.72N 79.91W
07/16/2007                   HENRY              VA   COUNTY OFFICIAL

            TREES BLOCKING SEVERAL ROADS IN TOWN

0415 PM     HAIL             BASSETT                 36.77N 79.98W
07/16/2007  M1.00 INCH       HENRY              VA   TRAINED SPOTTER

&&

JWHITE
Special weather statement, Jul 16, 4:10 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EDT MON JUL 16 2007

NCZ004-162215-
STOKES NC-
510 PM EDT MON JUL 16 2007

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF SANDY RIDGE...OR ABOUT 2
MILES WEST OF PRESTONVILLE...MOVING NORTHEAST AT 5 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...PRESTONVILLE AT 515 PM EDT...SANDY RIDGE
AT 530 PM EDT...

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Local storm report, Jul 16, 4:13 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             3 S HILLSVILLE          36.72N 80.73W
07/16/2007  M0.75 INCH       CARROLL            VA   TRAINED SPOTTER

&&

JWHITE

The radar

The Roanoke radar (KFCX), 67 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stokes

When
July 16, 5:02 PM EST
Where
Stokes County, 3 mi SE of Prestonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.439, -80.082

Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48041.